Prescription and over-the-counter cough and cold remedies have been linked to the deaths of three infants, according to CDC researchers here.
* Caution patients not to give children under two years old any over-the-counter or prescription cold medication without first seeking qualified medical advice.
* Advise patients that the use of saline nose drops or a cool-mist humidifier can soften nasal secretions in congested infants, and that rubber suction bulbs can then be used to remove the secretions.
The infants, two boys and a girl from the ages of one to six months, were all found to have high levels of the nasal decongestant pseudoephedrine in their blood at autopsy, reported Arjun Srinivasan, M.D., and colleagues, in the Jan. 12 issue of Morbidity and Mortality Weekly Report.
Two of the children had detectable blood levels of the cough suppressant dextromethorphan and Tylenol (acetaminophen), the investigators added.
The blood levels of pseudoephedrine in the children were nine to 14 times higher than those resulting from the recommended doses of the decongestant in children who are ages two to 12 years.
“Because of the risks for toxicity, absence of dosing recommendations, and limited published evidence of effectiveness of these medications in children ages younger than 2 years, parents and other caregivers should not administer cough and cold medications to children in this age group without first consulting a health-care provider and should follow the provider’s instructions precisely,” the investigators wrote.
“Clinicians should use caution when prescribing cough and cold medications to children ages younger than two years,” they added. “Moreover, clinicians should always ask caregivers about their use of over-the-counter combination medications to avoid overdose in children from multiple medications that contain the same ingredient.”
All three infants had been given cough-and-cold remedies containing pseudoephedrine, and one had been given both a prescription preparation and OTC medication containing the vasoconstricting decongestant.
Two of the children had also been given prescriptions containing the antihistamine carbinoxamine. Since those deaths occurred, the FDA banned the manufacture of carbinoxamine-containing medications that the agency had not specifically approved. The agency cited concerns that many products containing the antihistamine were labeled for use in young children, despite the fact that it had never been studied for safety in this group. No carbinoxamine levels were detected in the blood of the children post-mortem, however.
Although the occurrence of adverse events associated with the use of cough and cold remedies in children is low, “an estimated 1,519 children ages younger than two years were treated for adverse events from such medications during 2004-2005,” the MMWR editors wrote in a note accompanying the report.
“The cases described in this report suggest that such deaths continue to be reported and underscore the need for clinicians to use caution when prescribing and caregivers to use caution when administering cough and cold medications to children age younger than two years.”
No one is sure what constitutes a safe dose of cough and cold medications in infants and toddlers under two years old, and there are no FDA recommendations for clinicians who prescribe for young children.
In a systematic review of controlled clinical trials published in 2004 by the Cochrane Collaboration, investigators found that over-the-counter cough and cold products were no more effective than placebo in reducing acute cough in children under age two.
Both the American Academy of Pediatrics and the American College of Chest Physicians advise parents and caregivers that antitussive agents such as dextromethorphan are ineffective in young children, and carry the risk for adverse events and overdose, the CDC authors noted.
The current study was prompted by reports of infant deaths following overdoses of OTC medications. The CDC, working with the National Association of Medical Examiners, solicited records of such cases occurring in 2004 and 2005 in the United States and Canada, using e-mail requests sent to state medical examiners, and surveys of media and medical-journal reports of infant deaths possibly linked to the use of cough and cold nostrums.
Three children from two states were confirmed by medical examiners to have died from cough and cold medication overdose.
One child was determined to have died from pseudoephedrine intoxication, one from combined pseudoephedrine and dextromethorphan intoxication, and one from unspecified drug poisoning (this child, who was found lying prone in his crib, had been born prematurely at 33 weeks, and found on autopsy to have a small tibial fracture and acute anoxic encephalopathy).
“Few data exist regarding the therapeutic or toxic levels of cough and cold medications in children younger than two years,” the MMWR editors wrote. “Blood levels of cough and cold medications revealed in postmortem studies might not reflect levels in the bloodstream at the time of administration. However, in this report, the blood levels of pseudoephedrine found in the three patients ages one to six months were approximately nine to 14 times the levels resulting from administration of recommended doses to children ages two to 12 years.”
They recommended that instead of giving infants decongestants, saline nose drops or a cool-mist humidifier can be used to be soften nasal secretions, which can then be evacuated a rubber suction bulb, readily available in the infant and child-supply department of drug stores. MedPage Today, LLC